Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 271, NWS Goodland, KS

August 10, 2004Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 10, 2004, 8:17 PM MDT for Kit Carson County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2004, 8:17 PM MDT (02:17 UTC)
Expired
Aug 10, 2004, 9:00 PM MDT
In force
43 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 51 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 1:15 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2242 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 110217
SVRGLD
COC063-110300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
817 PM MDT TUE AUG 10 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 900 PM MDT

* AT 816 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND    
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10     
  MILES WEST OF BURLINGTON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURLINGTON AROUND 830 PM MDT...

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3959 10237 3913 10264 3905 10204 3956 10206

$$

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:40 PM MDT, 5 hours 37 minutes earlier.

Area forecast discussion, Aug 10, 2:40 PM MDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT TUE AUG 10 2004

.DISCUSSION...ACTIVE NORTHWEST FLOW CONTINUES. FOR TONIGHT ANOTHER
SHORTWAVE CURRENTLY MOVING SOUTHEAST OUT OF THE NORTHERN PLAINS PER
WATER VAPOR IMAGERY WILL PROVIDE FORCING FOR ANOTHER ROUND OF SEVERE
STORMS ACROSS THE FORECAST AREA. LOW LEVEL CONVERGENCE/UPPER
DIVERGENCE COUPLET WILL PRODUCE A GOOD BULLSEYE OF OMEGA MOVES FROM
EASTERN COLORADO ACROSS THE REST OF THE FORECAST AREA DURING THE
EVENING. STORMS WILL FORM ALONG A STALLED FRONT/THETA E RIDGE IN
EASTERN COLORADO. CURRENT CAPE VALUES NEAR THESE BOUNDARIES ARE
AROUND 2400 J/KG. CAPE VALUES IN THE NORTHEAST FORECAST AREA ARE
MEAGER.  AT THE SURFACE...HIGH PRESSURE WILL BE OVER THE AREA WITH A
FRONT STALLED OUT IN A NORTHWEST TO SOUTHEAST ORIENTATION FROM
EASTERN COLORADO INTO WESTERN KANSAS. THIS WILL EFFECTIVELY SERVE AS
THE DIVIDING LINE FOR HIGHER POPS SOUTH OF THE FRONT AND LOWER
NORTH. PLAN TO GO LIKELY IN THE SOUTHWEST TONIGHT TAPERING TO LOW
SCATTERED POPS IN THE NORTHEAST. THIS PATTERN CONTINUES THROUGH
FRIDAY BUT LITTLE OR NO FORCING OR SHORTWAVES INDICATED BY ETA FOR
WEDNESDAY/THURSDAY. HOWEVER THE ETA IS HINTING AT THE IDEA OF STORMS
DEVELOPING ON MOUNTAINS AND MOVING SOUTHEAST JUST BRUSHING WESTERN
CHEYENNE COUNTY COLORADO AND GREELEY COUNTY KANSAS. THIS SEEMS
REASONABLE SO WILL KEEP CURRENT SLIGHT CHANCE THERE WEDNESDAY
AFTERNOON/EVENING. HOWEVER DO NOT SEE ANY FORCING FOR OVERNIGHT
ACTIVITY OVER THE REST OF THE FORECAST AREA SO WILL REMOVE
POPS/WEATHER FOR 06Z-12Z. A REPEAT OF THIS COULD HAPPEN AGAIN
THURSDAY AFTERNOON BUT DYNAMICS APPEAR TO BE FURTHER SOUTH SO WILL
LEAVE OUT POPS FOR NOW. ON FRIDAY BOTH THE GFS/ETA INDICATE ANOTHER
WAVE MOVING THROUGH BUT IT APPEARS TO AFFECT THE NORTHEAST FORECAST
AREA WHERE COOLER MORE STABLE AIR IS BEHIND THE FRONT SO WILL
DISCOUNT ANY WEAK FORCING IT PROVIDES. 850MB TEMPERATURES INDICATE A
SLIGHT WARMING TREND OF A FEW DEGREES OVER THE NEXT COUPLE OF DAYS.

DAYS 4-7...NORTHWEST FLOW CONTINUES THROUGH SUNDAY. TIMING OF WEAK
WAVES IN THE FLOW DIFFICULT THIS FAR OUT SO WILL LEAVE FORECAST DRY
UNTIL MONDAY. MONDAY/TUESDAY A 700MB TROUGH IS ADVERTISED TO MOVE
INTO THE ROCKIES AND PLAINS. FOR NOW WILL PLAY CONSERVATIVE SLIGHT
CHANCE POPS. MAX TEMPERATURES WILL BE IN THE 80S WITH LOWS NEAR
NORMAL AROUND 60.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

FS
Hazardous weather outlook, Aug 10, 10:52 AM MDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1052 AM MDT TUE AUG 10 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1052 AM MDT TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...ANOTHER SIGNIFICANT SEVERE WEATHER EVENT EXPECTED TODAY...

THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING SOUTH OF A LINE FROM YUMA COLORADO TO GOODLAND AND RUSSELL
SPRINGS IN KANSAS. SURROUNDING THE MODERATE RISK AREA...THERE IS A
SLIGHT RISK FOR SEVERE WEATHER FROM BENKELMAN NEBRASKA TO GOVE
KANSAS. UPSLOPE FLOW WILL CONTINUE TO PUSH MOIST AIR...WITH
DEWPOINTS NEAR 60 DEGREES...INTO EASTERN COLORADO AND WESTERN
KANSAS. FULL SUNSHINE THIS AFTERNOON WILL CREATE A VERY UNSTABLE
AIRMASS OVER THE MODERATE RISK AREA. WIND SHEAR WILL EQUAL OR EXCEED
THAT OF YESTERDAY EVENING...AGAIN LEADING TO THE DEVELOPMENT OF
SUPERCELL THUNDERSTORMS. VERY LARGE HAIL...DAMAGING WINDS UP TO 80
MPH...AND ISOLATED TORNADOES WILL BE POSSIBLE.

THUNDERSTORMS WILL DEVELOP BETWEEN 2 AND 4 PM MDT ALONG THE PALMER
DIVIDE FROM JUST EAST OF DENVER TO NEAR FLAGLER COLORADO. OTHER
THUNDERSTORMS WILL DEVELOP NORTHWARD INTO THE NEBRASKA
PANHANDLE...AND THEN MOVE SOUTHEAST. THERE IS A SLIGHT CHANCE THAT
THUNDERSTORMS MAY DEVELOP IN NORTHWEST KANSAS...BUT THE MORE LIKELY
SCENARIO IS FOR SEVERE STORMS IN COLORADO TO MOVE INTO NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA THIS EVENING. ALL THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING VERY LARGE HAIL 2 INCHES OR GREATER IN
DIAMETER...ESPECIALLY IN THE MODERATE RISK AREA. THE HIGHEST THREAT
FOR TORNADOES WILL BE OVER EASTERN COLORADO DURING THE FIRST FEW
HOURS OF THE EVENT...WHEN STORMS ARE MORE ISOLATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING
OVER EASTERN COLORADO AND EXTREME WESTERN KANSAS. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE...AS COOLER AND
DRIER AIR WILL MOVE INTO THE REGION DURING THE DAY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM MDT..ESPECIALLY SOUTH
OF A LINE FROM YUMA COLORADO TO GOODLAND AND RUSSELL SPRINGS IN
KANSAS.

BURKE

In the hours before

Special weather statement, Aug 10, 5:01 PM MDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT TUE AUG 10 2004

KSZ041-042-110500-
GREELEY-WICHITA-
501 PM MDT (601 PM CDT) TUE AUG 10 2004

...SEVERE THUNDERSTORM WATCH #732 IS IN EFFECT FOR PORTIONS OF
NORTHWEST KANSAS...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
#732 FOR PORTIONS OF NORTHWEST KANSAS UNTIL 11 PM MDT (MIDNIGHT
CDT).

THE FOLLOWING COUNTIES IN NORTHWEST KANSAS ARE INCLUDED IN THE
WATCH:

GREELEY AND WICHITA

HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

RJC
Local storm report, Aug 10, 5:27 PM MDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             11 S ARAPAHOE           38.69N 102.17W
08/10/2004  1.75 INCH        CHEYENNE           CO   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Aug 10, 5:47 PM MDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             13 S ARAPAHOE           38.66N 102.17W
08/10/2004  2.00 INCH        CHEYENNE           CO   PUBLIC

&&

JOHNSON
Local storm report, Aug 10, 7:43 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
743 PM MDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             15 SW SEIBERT           39.14N 103.07W
08/10/2004  0.75 INCH        KIT CARSON         CO   PUBLIC

&&

JOHNSON
Local storm report, Aug 10, 7:51 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             6 N WILD HORSE          38.91N 103.00W
08/10/2004  0.75 INCH        CHEYENNE           CO   CO-OP OBSERVER

&&

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:11 PM MDTSevere Thunderstorm WarningGLDKit Carson64 min
Aug 10, 7:19 PM MDTSevere Thunderstorm WarningGLDYuma56 min
Aug 10, 7:30 PM MDTSevere Thunderstorm WarningGLDCheyenne60 min
Aug 10, 8:26 PM MDTSevere Thunderstorm WarningGLDCheyenne49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.